Nebraska, 2014Winter Storm in Nebraska, December 22 to 23, 2014
December 22 to 23, 2014 · NWS CYS · 2 events in 2 counties and zones
A low pressure trough over northern Nebraska produced a brief period of moderate to heavy snow. Gusty north winds of 35 to 45 mph produced considerable blowing snow and very low visibilities across portions of the northern Nebraska Panhandle.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure trough over northern Nebraska produced a brief period of moderate to heavy snow. Gusty north winds of 35 to 45 mph produced considerable blowing snow and very low visibilities across portions of the northern Nebraska Panhandle. Snow accumulations from six to twelve inches, heaviest along the Pine Ridge. One to three foot snow drifts, closed several county and state roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 22, 6:21 PM MST, 2 hours 39 minutes earlier.
Area forecast discussion, Dec 22, 6:21 PM MST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
621 PM MST MON DEC 22 2014
.UPDATE...
ISSUED AT 621 PM MST MON DEC 22 2014
WINDS HAVE DECREASED EARLY THIS EVENING ACROSS THE PANHANDLE...SO
LET THE WIND ADVISORY EXPIRE. STILL EXPECT AN INCREASE OF WINDS
THROUGH THE LATER EVENING HOURS THOUGH...WITH HIGH WIND WARNINGS
GOING INTO EFFECT AT 8 PM FOR THE SOUTHERN PANHANDLE AND MOST
LOCATIONS ACROSS THE WYO PLAINS. DO THINK THERE WILL SOME LIGHT
SNOW ACCUMULATIONS OVERNIGHT ALONG WITH THE STRONG WINDS...WITH
LOCALLY REDUCED VISIBILITIES AND SLICK ROADS POSSIBLE ACROSS THIS
AREA. A WINTER STORM WARNING WILL ALSO GO INTO EFFECT AT 8 PM FOR
THE NORTHERN HALF OF THE NEBRASKA PANHANDLE DUE TO EXPECTED
COMBINATION OF MORE WIDESPREAD HEAVIER SNOW AND STRONG WINDS. IN
ADDITION...BUMPED UP POPS AND SNOW TOTALS SLIGHTLY ALONG THE
LARAMIE RANGE AND NEARBY FOOTHILLS FOR THIS EVENING AS LIGHT TO
MODERATE SNOW BANDS CONTINUE TO MOVE THROUGH THIS AREA AS OF 6 PM.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 245 PM MST MON DEC 22 2014
ANOTHER CHALLENGING FORECAST WITH WINDS AND ACCUMULATING
SNOW/BLOWING SNOW BEING THE FORECAST CHALLENGES IN THE SHORT TERM.
CURRENTLY...PRETTY TRANQUIL EARLY THIS AFTERNOON. GUSTY NORTHWEST
WINDS BEING SEEN ON AREA METARS. WINDS JUST UNDER ADVISORY LEVELS
AT SIDNEY AND CHADRON. STILL HAVE A COUPLE HOURS OF POSSIBLE
MIXING...SO WILL KEEP THE ADVISORY GOING OUT IN THE PANHANDLE FOR
THIS AFTERNOON. LATEST SURFACE ANALYSIS SHOWING A COLD FRONT OVER
THE WESTERN DAKOTAS THIS AFTERNOON.
FOR TONIGHT...UPPER LOW CLOSES OFF AS FORECAST OVER EASTERN
NEBRASKA. SHORT RANGE GUIDANCE CONTINUES TO SHOW ENERGY COMING
AROUND THE NORTH SIDE OF THE LOW INTO THE NORTHERN PANHANDLE
TONIGHT. AT THE SAME TIME...850/700MB WINDS INCREASE DRAMATICALLY
EAST OF THE LARAMIE RANGE. 850MB WINDS INCREASE TO 40KTS JUST
NORTH OF THE CWFA IN CAMPBELL AND WESTON COUNTIES WITH 700MB WINDS
INCREASING TO OVER 65KTS. LOOKING AT NAM BUFKIT SOUNDINGS...WINDS
ARE QUITE STRONG AT THE TOP OF THE MIXING LAYER...ON THE ORDER OF
60-65KTS. ENERGY AROUND THE BACK SIDE OF THE LOW MOVES INTO THE
NORTHERN PANHANDLE LATE THIS EVENING WITH A PRETTY GOOD SIGNAL FOR
MODERATE SNOW ALONG THE PINE RIDGE IN DAWES AND SIOUX COUNTY.
COMBINATION OF 3-5 INCHES OF SNOW ALONG WITH WIND GUSTS TO
40-45MPH LOOK LIKELY ACROSS THIS AREA. DECIDED TO ISSUE A SHORT
FUSED WINTER STORM WARNING FOR THE NORTHERN PANHANDLE. EVENING
SHIFT MAY NEED TO EXPAND THIS WEST INTO NIOBRARA COUNTY BASED ON
RADAR TRENDS/REPORTS. WENT AHEAD AND UPGRADED THE HIGH WIND WATCH
TO A WARNING FOR THE REMAINDER OF THE CWFA EAST OF THE LARAMIE
RANGE. STRONGEST WINDS LOOK TO OCCUR BETWEEN THE 06Z AND 12Z
TIMEFRAME.
WINDS EASE TUESDAY AS UPPER LOW CONTINUE TO MOVE EAST. AREA DRIES
OUT COMPLETELY BY 18Z. SHOULD BE ABLE TO DROP ALL HEADLINES BY
TUESDAY MORNING.
.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 245 PM MST MON DEC 22 2014
NEXT UPPER SYSTEM TO AFFECT THE REGIONAL WEATHER WILL MAKE ITS
APPROACH CHRISTMAS DAY WITH SOME SNOW PROBABLY SPREADING INTO
WESTERN PARTS OF THE CWA DURING THE AFTERNOON. GFS JUST A BIT
FASTER THAN THE LATEST EC BUT NOT SIGNIFICANTLY DIFFERENT. SNOW
SHOULD MOVE ACROSS THE CWA THURSDAY NIGHT AND COME TO AN END
FRIDAY MORNING AS THE UPPER TROF AXIS PASSES ACROSS. RELATIVELY
FAST MOVEMENT OF THE SYSTEM SHOULD KEEP SNOWFALL AMOUNTS DOWN BUT
2-4 INCHES OVER LOWER ELEVATIONS LOOKS A DECENT BET AT THIS TIME.
SECONDARY WEAKER SHORTWAVE DROPS SOUTHEAST ACROSS THE AREA FRIDAY
NIGHT BUT THIS SHOULD ONLY BRING SOME SNOW SHOWERS MAINLY TO THE
MTNS. PROGRESSIVE PATTERN CONTINUES WITH A SHORT UPPER RIDGE
PASSING ACROSS LATE SATURDAY WITH DRY WEATHER. NEXT SURGE OF COLD
AIR ARRIVES EARLY MONDAY AHEAD OF NEXT LARGE UPPER TROF DIGGING
ACROSS THE WESTERN PART OF THE COUNTRY WITH SNOW LIKELY RETURNING
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 621 PM MST MON DEC 22 2014
CONTINUE TO ANTICIPATE STRONG WINDS AND SNOW TO DEVELOP LATER THIS
EVENING ACROSS MUCH OF THE AREA. LOOKING AT IFR CONDITIONS IN SNOW
AND BLOWING SNOW ACROSS THE WYO AND NEBRASKA PLAINS
OVERNIGHT...WITH MVFR CONDITIONS IN THE HIGH VALLEYS OUT WEST. THE
MOUNTAINS WILL REMAIN OBSCURED AS WELL. CONDITIONS WILL SLOWLY
IMPROVE FROM WEST TO EAST TUESDAY MORNING...HOWEVER WINDS WILL
REMAIN STRONG THROUGH THE DAY. GUSTS OF 35 TO 45 KTS ARE LIKELY
ACROSS THE PLAINS...WITH 30 TO 35 KTS OUT WEST.
&&
.FIRE WEATHER...
ISSUED AT 245 PM MST MON DEC 22 2014
NO CRITICAL FIRE WEATHER OVER THE NEXT FEW DAYS. MOUNTAIN SNOW WILL
CONTINUE THROUGH TUESDAY WITH 2 TO 4 FEET OF TOTAL SNOW ACCUMULATION
IN THE SNOWY'S AND SIERRA MADRES. WINDY CONDITIONS ARE EXPECTED EAST
OF THE LARAMIE RANGE TODAY...WITH STRONGER WINDS POSSIBLE LATE THIS
EVENING THROUGH TUESDAY MORNING. A WIND ADVISORY AND HIGH WIND WATCH
HAVE BEEN ISSUED FOR PARTS OF THE AREA. LIGHT SNOWFALL ACCUMULATIONS
ARE EXPECTED OVER THE PLAINS TONIGHT.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 11 AM MST TUESDAY FOR WYZ101-102-107-108-
116>119.
WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR WYZ112-114.
NE...WINTER STORM WARNING UNTIL 11 AM MST TUESDAY FOR NEZ002-003-095-
096.
HIGH WIND WARNING UNTIL 11 AM MST TUESDAY FOR NEZ019>021-054-055.
&&
UPDATE...RJM
SHORT TERM...GCC
LONG TERM...RE
AVIATION...RJM
FIRE WEATHER...GCCHazardous weather outlook, Dec 22, 3:12 PM MST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
312 PM MST MON DEC 22 2014
WYZ104-105-109>115-232215-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
312 PM MST MON DEC 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAVY MOUNTAIN SNOWS WILL CONTINUE IN THE SNOWY AND SIERRA MADRE
RANGES THROUGH TUESDAY MORNING. STORM TOTAL ACCUMULATIONS COULD
APPROACH 4 FEET ALONG WEST AND NORTHWEST FACING SLOPES. WINTER
STORM WARNINGS REMAIN IN EFFECT UNTIL 5 AM TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER STORM SYSTEM WILL IMPACT THE AREA FROM CHRISTMAS DAY
THROUGH FRIDAY. WIDESPREAD ACCUMULATING SNOWFALL WILL BE
POSSIBLE...BUT AMOUNTS ARE UNCERTAIN AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
232215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
312 PM MST MON DEC 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
GUSTY NORTHWEST WINDS ARE EXPECTED TO CONTINUE THIS AFTERNOON AROSS
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE. TRAVEL MAY
BE DIFFICULT FOR LIGHT WEIGHT AND HIGH PROFILE VEHICLES...ESPECIALLY
ALONG WEST TO EAST ORIENTED ROADS. A WIND ADVISORY IS IN EFFECT
UNTIL 5 PM MST THIS AFTERNOON.
VERY STRONG WINDS ARE POSSIBLE LATE TONIGHT THROUGH TUESDAY
MORNING FOR AREAS ALONG AND EAST OF THE LARAMIE RANGE. A HIGH WIND
WARNING IS IN EFFECT 8 PM THIS EVENING UNTIL 11 AM TUESDAY.
MODERATE SNOW...COMBINED WITH STRONG WINDS WILL CREATE NEAR
BLIZZARD CONDIRIONS ACROSS THE NORTHERN NEBRASKA PANHANDLE TONIGHT
THROUGH TUESDAY MORNING. WINTER STORM WARNINGS HAVE BEEN POSTED
FOR SIOUX...BOX BUTTE AND DAWES COUNTIES IN THE NORTHERN PANHANDLE
THROUGH TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER STORM SYSTEM WILL IMPACT THE AREA FROM CHRISTMAS DAY
THROUGH FRIDAY. WIDESPREAD ACCUMULATING SNOWFALL WILL BE
POSSIBLE...BUT AMOUNTS ARE UNCERTAIN AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Dec 22, 3:58 PM MST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
358 PM MST MON DEC 22 2014
WYZ106-107-116>119-222345-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
SOUTH LARAMIE RANGE FOOTHILLS WY-SOUTH LARAMIE RANGE WY-
EAST PLATTE COUNTY WY-CENTRAL LARAMIE COUNTY WY-
EAST LARAMIE COUNTY WY-
358 PM MST MON DEC 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE AND SOUTH CENTRAL
PLATTE COUNTIES UNTIL 445 PM MST...
AT 355 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF SNOW SHOWERS
ALONG A LINE EXTENDING FROM NEAR BURNS TO NEAR WHITAKER TO 12 MILES
NORTHEAST OF IRON MOUNTAIN...AND MOVING SOUTH AT 30 MPH.
WINDS IN EXCESS OF 40 MPH...BRIEF HEAVY SNOW AND VISIBILITIES
REDUCED TO UNDER A HALF MILE WILL BE POSSIBLE WITH THESE SNOW
SHOWERS.
LOCATIONS IMPACTED INCLUDE...
CHEYENNE...RANCHETTES...NORTH CHEYENNE...WHITAKER...FRONTIER PARK...
HILLSDALE...FEDERAL...WARREN AF BASE...SOUTH GREELEY...WARREN AFB...
FOX FARM-COLLEGE AND SOUTH GREELEY HIGH.
LAT...LON 4102 10487 4128 10522 4178 10505 4126 10437
4100 10443 4100 10476
TIME...MOT...LOC 2255Z 357DEG 33KT 4121 10440 4143 10477 4163 10501
CLAYCOMBSpecial weather statement, Dec 22, 4:34 PM MST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
434 PM MST MON DEC 22 2014
WYZ106-116>118-230015-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
SOUTH LARAMIE RANGE FOOTHILLS WY-SOUTH LARAMIE RANGE WY-
CENTRAL LARAMIE COUNTY WY-
434 PM MST MON DEC 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LARAMIE...EASTERN ALBANY
AND SOUTHERN PLATTE COUNTIES UNTIL 515 PM MST...
AT 433 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG SNOW
SHOWERS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF BURNS TO
NEAR RANCHETTES TO NEAR IRON MOUNTAIN...AND MOVING SOUTH AT 20 MPH.
WINDS IN EXCESS OF 40 MPH...VISIBILITIES REDUCED UNDER A HALF MILE
AND BRIEF HEAVY SNOW WILL BE POSSIBLE WITH THESE SNOW SHOWERS.
LOCATIONS IMPACTED INCLUDE...
CHEYENNE...HORSE CREEK...FRONTIER PARK...HILLSDALE...FEDERAL...SOUTH
GREELEY...WARREN AFB...RANCHETTES...WHITAKER...NORTH CHEYENNE...
WARREN AF BASE...SOUTH GREELEY HIGH AND FOX FARM-COLLEGE.
LAT...LON 4104 10495 4130 10530 4171 10513 4125 10445
4102 10451 4102 10484
TIME...MOT...LOC 2333Z 348DEG 19KT 4111 10442 4124 10470 4157 10515
CLAYCOMBSpecial weather statement, Dec 22, 5:28 PM MST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
528 PM MST MON DEC 22 2014
WYZ116>119-230115-
SOUTH LARAMIE RANGE FOOTHILLS WY-SOUTH LARAMIE RANGE WY-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-
528 PM MST MON DEC 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
615 PM MST...
AT 526 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF HEAVY SNOW
SHOWERS ALONG A LINE EXTENDING FROM NEAR HORSE CREEK TO NEAR WARREN
AF BASE TO NEAR RANCHETTES...AND MOVING SOUTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH...VISIBILITIES REDUCED UNDER A HALF
MILE...AND BRIEF HEAVY SNOW WILL BE POSSIBLE WITH THESE SNOW
SHOWERS.
LOCATIONS IMPACTED INCLUDE...
CHEYENNE...RANCHETTES...HORSE CREEK...NORTH CHEYENNE...FRONTIER
PARK...FEDERAL...WARREN AF BASE...SOUTH GREELEY...WARREN AFB...FOX
FARM-COLLEGE AND SOUTH GREELEY HIGH.
LAT...LON 4140 10524 4151 10498 4102 10446 4100 10449
4100 10498
TIME...MOT...LOC 0026Z 334DEG 37KT 4144 10512 4119 10490 4122 10471
MAZURWinter Storm, North Sioux
- When
- December 22, 9:00 PM MST to December 23, 3:00 AM MST
- Where
- North Sioux forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Snow accumulations ranged from three to six inches, higher along the Pine Ridge.
Winter Storm, Dawes
- When
- December 23, 12:00 AM MST to 11:00 AM MST
- Where
- Dawes forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Snow accumulations ranged from six to 12 inches, heaviest along the Pine Ridge and along a line from six miles west of Chadron to Chadron. Snow drifts up to three feet were reported.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, December 22 to 23, 2014$49,000 · 1 in hail · 9 events
- Winter Weather in Virginia, December 22 to 23, 201423 events
- Winter Weather in West Virginia, December 22 to 23, 201411 events
- High Wind in Wyoming, December 22 to 23, 201450 kt wind · 11 events
- Winter Weather in Maryland, December 22 to 23, 20149 events
- Winter Storm in South Dakota, December 22 to 23, 20148 events
- Winter Storm and High Wind in New Mexico, December 22 to 23, 201458 kt wind · 8 events
- Dense Fog in West Virginia, December 22 to 23, 20145 events
- High Wind in South Dakota, December 22, 201456 kt wind · 3 events
- High Wind in Nebraska, December 22 to 23, 201457 kt wind · 3 events
- Dense Fog in Virginia, December 22 to 23, 20142 events
- Winter Weather in Pennsylvania, December 22, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551929, 551930.